Hail, Hamilton
- When
- August 3, 1:30 PM EST
- Where
- Hamilton County, 0.5 mi N of Raquette Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.827, -74.630
Quarter size hail was reported along the north shore of Raquette Lake.
A cold front approaching from the west, along with a hot, moist and unstable air mass in place, led to the development of numerous showers and strong thunderstorms across eastern New York and western New England during the mid to late afternoon hours on Friday August 3rd, into the evening hours. Some thunderstorms became severe during this time period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front approaching from the west, along with a hot, moist and unstable air mass in place, led to the development of numerous showers and strong thunderstorms across eastern New York and western New England during the mid to late afternoon hours on Friday August 3rd, into the evening hours. Some thunderstorms became severe during this time period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:45 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT FRI AUG 3 2007 .SYNOPSIS... A WARM AND VERY HUMID AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND ONE MORE DAY. A COLD FRONT WILL MOVE SLOWLY SOUTH AND EAST FROM THE SAINT LAWRENCE RIVER VALLEY DURING THE AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG...AND AHEAD OF THE COLD FRONT INTO THE EARLY EVENING. HIGH PRESSURE WILL BUILD IN FROM THE NORTHERN GREAT LAKES ON SATURDAY WITH SLIGHTLY COOLER AND DRY AIR FOR SATURDAY. THE SURFACE HIGH WILL CONTINUE TO PRODUCE NICE EARLY AUGUST WEATHER INTO SUNDAY. && .NEAR TERM /UNTIL MIDNIGHT SATURDAY/... SEVERE THUNDERSTORM WATCH #560 IN EFFECT UNTIL 10 PM FOR ALL COUNTIES IN THE FORECAST AREA EXCEPT FOR DUTCHESS...BERKSHIRE AND LITCHFIELD COUNTIES (WHICH MAY GET A WATCH LATER TODAY). IMPRESSIVE THERMODYNAMICS AHEAD OF AN APPROACHING PRE-FRONTAL TROUGH AND COLD FRONT. THE KALB 12Z SOUNDING THIS MORNING WAS LOADED WITH MUCAPE CAPE SITTING AT 2300 J/KG WITH A FORECAST SURFACE CAPE UP TO AROUND 3000 J/KG THIS AFTERNOON. 850-500 MB LAPSE RATE IS STEEP WITH 7.1 C/KM AND THE WET-BULB HEIGHT HAS DROPPED TO 11 KFT. THE WET-BULB HEIGHT IS EXPECTED TO DROP EVEN MORE AHEAD OF THE COLD FRONT DOWN TO 8.5 TO 9 KFT. EVEN THOUGH THE DYNAMICS ALOFT ARE NOT IMPRESSIVE WITH THE BEST DEEP LAYER SHEAR IS WELL NORTH OF THE REGION HAVE LIFT AND ABUNDANT INSTABILITY AND MOISTURE TO WORK WITH. CONVECTION INITIAL POPPING UP IN AREA WHERE HAD CONVECTION THIS MORNING IN MOHAWK VALLEY...LEFT OVER BOUNDARIES...AND ACROSS HIGHER TERRAIN. EXPECT CONVECTION TO ORGANIZE IN LINES WITH DAMAGING WINDS AND LARGE HAIL THE THREATS. PRECIPITABLE WATER OVER 1 1/2 INCHES SO VERY HEAVY DOWNPOURS WITH STORMS EVEN THOUGH THEY WILL MOVE FAIRLY QUICKLY PONDING OF WATER ON ROADWAYS EXPECTED IN SOME AREAS. 18Z SOUNDING THIS AFTERNOON. && .SHORT TERM /MIDNIGHT SATURDAY THROUGH SUNDAY/... THE COLD AIR ADVECTION ASSOCIATED WITH THE FRONTAL PASSAGE DOES NOT KICK IN UNTIL AFTER 12Z SATURDAY. A MOIST BOUNDARY LAYER IS LEFT BEHIND BETWEEN 06Z-12Z WITH A WEAK SFC WIND GRADIENT. WE PLACED SOME PATCHY FOG IN THE VALLEY LOCATIONS. SATURDAY INTO SUNDAY...HIGH PRESSURE BUILDS IN FROM THE UPPER GREAT LAKES REGION ON SATURDAY. COLD AIR ADVECTION WILL BE ONGOING WITH H850 TEMPS FALLING TO AROUND 15C BY 18Z AT KALB. LOCATIONS SOUTH AND EAST SHOULD STILL SEE TEMPS CLOSE TO 90F. WE WENT 2-3 DEGREES CLOSER TO THE GFSMOS VALUES. SATURDAY NIGHT...MOSTLY CLEAR AND COOL CONDITIONS WILL BE ON TAP WITH THE SFC RIDGE BUILDING IN OVER UPSTATE NY. HUMIDITY LEVELS SHOULD BE QUITE COMFORTABLE WITH LOWS IN THE 50S IN THE VALLEYS AND M40S TO L50S IN THE HILLS AND MTNS. ANOTHER NICE DAY ON SUNDAY WITH THE HIGH SLIDING E/SE OFF THE ERN NEW ENGLAND COAST. SOME MID AND HIGH CLOUDS WILL APPROACH LATE IN THE DAY...AS A WARM FRONT BEGINS TO LIFT N/NE FROM THE UPPER MID ATLANTIC REGION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... SUNDAY NIGHT...OVER RUNNING SHOWERS FROM A WEAK BAROCLINIC ZONE AHEAD OF A WARM FRONT MOVE IN FROM THE SOUTH. THE TIMING VARIES BETWEEN THE DETERMINISTIC MODELS. WE PLACED A CHANCE OF SHOWERS IN AFTER MIDNIGHT ACROSS THE REGION. CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY...AS THE WARM FRONT LIFTS NORTHEAST. IT APPEARS THE FCST AREA WILL GET INTO A WARM SECTOR LATE MONDAY INTO TUESDAY. THE TIMING OF A COLD FRONT AND AN APPROACHING WAVE IS TRICKY TUESDAY INTO WEDNESDAY. IT LOOKS LIKE THE COLD FRONT WILL TRY TO MOVE ACROSS THE REGION TUESDAY PM INTO THE EVENING WITH SOME STRONG THUNDERSTORMS POSSIBLE. WE ARE HIGHLIGHTED IN THE DAY 4-8 GRAPHIC. CANADIAN HIGH PRESSURE MAY BRIEFLY BUILD IN BY THE MID WEEK. NO CHANGES WERE MADE BEYOND MONDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SEVERE THUNDERSTORM WATCH #560 IN EFFECT UNTIL 10 PM FOR KGFL AND KALB. CONVECTION POPPING UP ACROSS FORECAST AREA. MAIN THREAT TO TAFS SITES WILL BE MID AFTERNOON INTO EARLY EVENING AS PRE-FRONTAL TROUGH MOVES INTO AREA INTO VERY UNSTABLE AND MOIST AIRMASS. OVERALL VFR CONDITIONS EXPECTED WITH MVFR TO EVEN IFR EXPECTED WITH INDIVIDUAL STORMS. DIFFICULT TO TIME STORMS AT SPECIFIC LOCALES SO HAVE USE VCSH AND CB IN TAFS TO HANDLE. MAJORITY OF CONVECTION WILL BE WITH PRE-FRONTAL TROUGH WITH CONTINUED BUT LESSER THREAT WITH ACTUAL FRONTAL BOUNDARY TONIGHT. WINDS FLOW WILL BE LIGHT TONIGHT. WITH GROUND WET FROM RAINFALL AND DEW POINTS STILL RATHER HIGH IN THE MID TO UPPER 60S OVERNIGHT EXPECT FOG TO FORM ESPECIALLY AT FAVORABLE KGFL WHERE IFR CONDITIONS MAY OCCUR. HIGH PRESSURE BUILDS IN FOR THE WEEKEND WITH DRIER AIR FILTERING IN ON NORTHWESTERLY FLOW. OUTLOOK... SUN...VFR CONDITIONS WITH NO SIGNIFICANT WEATHER EXPECTED AT THIS TIME. SUN NIGHT THRU WED...VFR...MVFR POSSIBLE...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...AND PASS THROUGH THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THIS FRONT. WARM BUT LESS HUMID CONDITIONS WILL THEN FILTER INTO THE REGION FROM THE NORTHWEST ON SATURDAY INTO SUNDAY. RELATIVE HUMIDITIES WILL FALL INTO THE 40 TO 55 PERCENT RANGE THIS AFTERNOON...WITH THE LOWEST VALUES WITHIN VALLEY LOCATIONS. THE HUMIDITY WILL RECOVER INTO THE 90 TO 100 PERCENT RANGE TONIGHT. RELATIVE HUMIDITIES WILL THEN FALL SATURDAY AFTERNOON INTO THE 35 TO 45 PERCENT RANGE...WITH THE LOWEST VALUES EXPECTED ACROSS THE LOWER AND MID HUDSON VALLEY. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST TODAY...WITH SPEEDS OF 5 TO 10 MPH. WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BEFORE SHIFTING INTO THE WEST TO NORTHWEST ON SATURDAY. WIND SPEEDS SATURDAY AFTERNOON WILL RANGE FROM 8 TO 12 MPH. HAINES INDICES WILL RANGE FROM 4 TO 5 THIS AFTERNOON...AND INCREASE TO BETWEEN 5 AND 6 SATURDAY AFTERNOON...AS DEEPER MIXING DEVELOPS IN THE WAKE OF THE COLD FRONT. && .HYDROLOGY... A COLD FRONT WILL MOVE THROUGH A VERY UNSTABLE AND MOIST AIRMASS THIS AFTERNOON AND EVENING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN STEM RIVERS ARE AT NORMAL TO BELOW NORMAL LEVELS FOR EARLY AUGUST...SO THE STORMS SHOULD HAVE LITTLE IF ANY IMPACT ON THEM. HOWEVER...INDIVIDUAL STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY LEAD TO SOME MINOR NUISANCE FLOODING. THE COLD FRONTAL BOUNDARY WILL STALL WELL TO OUR SOUTH ACROSS THE MID ATLANTIC REGION. A DRIER AND COOLER AIRMASS WILL FILTER INTO OUR AREA OVER THE WEEKEND WITH HIGH PRESSURE BUILDING IN. HOWEVER WARM...HUMID AND UNSETTLED WEATHER WILL RETURN EARLY NEXT WEEK AS THE STALLED BOUNDARY MOVES NORTHWARD AS A WARM FRONT MONDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 117 PM EDT FRI AUG 3 2007 NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013>015-041100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 117 PM EDT FRI AUG 3 2007 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS EVENING... HIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT AND EAST CENTRAL NEW YORK EXCEPT FOR DUTCHESS COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED FOR IN THE FOLLOWING COUNTIES IN NEW YORK...ALBANY...COLUMBIA...FULTON...GREENE...HAMILTON..HERKIMER... MONTGOMERY....RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE... ULSTER...WARREN AND WASHINGTON. AND IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM COUNTIES. CTZ001-013-MAZ001-025-NYZ065-066-041100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN DUTCHESS-EASTERN DUTCHESS- 117 PM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DUTCHESS...BERKSHIRE AND LITCHFIELD COUNTIES. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING AHEAD AND ALONG A COLD FRONT. THE MAIN SEVERE THUNDERSTORM THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...AND LARGE HAIL GREATER THREE QUARTERS OF AN INCH IN DIAMETER. THE THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT AROUND 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 850 AM EDT FRI AUG 3 2007 NYZ033-039-040-047-082-031315- HAMILTON NY-SCHOHARIE NY-MONTGOMERY NY-SOUTHERN FULTON NY- NORTHERN FULTON NY- 850 AM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORMS IN SOUTHERN HAMILTON...MONTGOMERY AND FULTON AND NORTHWEST SCHOHARIE COUNTIES... AT 843 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP TO AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF CAROGA LAKE TO EPHRATAH TO 7 MILES WEST OF SHARON SPRINGS...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF GLOVERSVILLE TO CANAJOHARIE TO 13 MILES SOUTHWEST OF CANAJOHARIE...AND MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... CAROGA LAKE PUBLIC CAMPGROUND...CAROGA LAKE AND CANAJOHARIE BY 855 AM... SHARON SPRINGS AND AMES BY 900 AM... JOHNSTOWN...GLOVERSVILLE...FONDA AND MAYFIELD BY 915 AM...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 108 PM EDT FRI AUG 3 2007 NYZ038-031745- SOUTHERN HERKIMER NY- 108 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORMS IN SOUTHERN HERKIMER COUNTY... AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL... WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LITTLE FALLS TO JORDANVILLE TO 15 MILES SOUTHWEST OF JORDANVILLE MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... VAN HORNESVILLE...DAVYS CORNERS AND CRAMER CORNERS BY 115 PM EDT WARREN AND STARKVILLE BY 120 PM EDT WILLSE FOUR CORNERS BY 125 PM EDT VTK
The national radar mosaic for the moment the first event began.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported along the north shore of Raquette Lake.
Nickel size hail was reported at the Forked Lake Public Campground near Long Lake.
Nickel size hail was reported at Indian Lake.
Nickel size hail was reported in East Greenbush at the Rensselaer Technology Park.
Thunderstorm winds downed numerous trees and wires in several portions of Troy. Also, a roof was partially blown off of a building.
Penny size hail was reported in Berlin at the Grafton Lake State Park.
Penny size hail was reported in South Buskirk.
Quarter size hail was reported in Cohoes.
Penny size hail was reported in Waterford.
Quarter size hail was reported in Brunswick.
Quarter size hail was reported in Indian Lake.
Nickel size hail was reported approximately 1 mile north of Eagle Bridge.
Golf ball size hail was reported in and near Brunswick, and covered the ground. There was reported damage to vehicles.
Quarter size hail was reported in and near East Greenbush.
Nickel size hail was reported in West Winfield.
Penny size hail was reported in Berlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52776, 52778, 52779, 52780, 52801, 52781, 52783, 52785, 52787, 52788, 52789, 52791, 52795, 52797, 52798, 52799.